Secondary Logo

Journal Logo

Abstracts of Scientific Papers and Posters Presented at the Annual Meeting of the Association of Academic Physiatrists

MYASTHENIA GRAVIS: A RARE PRESENTATION AFTER BOTOX INJECTION

Wang, Feng MD, MPH; Panis, Walter MD; Kaplan, Robert MD

American Journal of Physical Medicine & Rehabilitation: March 1999 - Volume 78 - Issue 2 - p 195
  • Free

Botulinum toxin injections have been used for many years to successfully treat many neuromuscular disorders including focal dystonias, spasticity, and Meige's syndrome. Botulinum toxin acts by blocking the release of acetylcholine in the neuromuscular junction and interrupting the normal excitation of the muscle by acetylcholine. Myasthenia gravis is an autoimmune disorder in which neuromuscular blockage caused by receptor antibodies also results in the interruption of the usual effect of acetylcholine on muscle. We present the case of an 80-yr-old woman with Meige's syndrome who had no past medical history of myasthenia gravis. She had been treated successfully with 13 botulinum toxin injections to improve her symptoms of blepharospasm and dysarthria during an 11-yr period. After her 14th injection, she developed ptosis, diplopia, chewing difficulty, dysphagia, and neck muscle weakness. An edrophonium test was positive. High titers of acetylcholine receptor binding antibody were recorded. Acetylcholine receptor modulating antibody was positive, with a result of 100% loss function of acetylcholine receptors. Electrophysiological studies revealed no decrement with repetitive nerve stimulation at 3 Hz, but single-fiber electromyography demonstrated increased jitter. The patient was treated for myasthenia gravis. We have found no other mention in the literature of a relationship between the use of botulinum toxin and the development of myasthenia gravis. We hypothesize that there is a relationship between the treatment modality and the emergence of the disorder because of their common effect on neuromuscular conduction. Clinicians need to be aware of this possible association and its risk to the patients.

Section Description

February 1999-Orlando, Florida

DISPLAY POSTERS

© 1999 Lippincott Williams & Wilkins, Inc.